The FrontalCortex question bank is free for everyone, everywhere.
All the time.

Neurologic Sequellae of Nutritional Deficiencies 03

Topic: Imaging

Created on Wednesday, September 24 2008 by jdmiles

Last modified on Wednesday, September 24 2008.


A 54 year-old man presents with worsening nystagmus, ophthalmoparesis, confusion, and ataxia. An MRI of his brain is obtained, and is shown above.
Appropriate treatment requires IV administration of which of following?

 
        A) Glucose
 
        B) Thiamine
 
        C) Penicillamine-D
 
        D) Vitamin E
 
        E) Penicillin
 

 


Back to the question = Go back to the top of the page.
See another question like this one = Reload a different version of this question ().
Click here for a random question = Load a random question from the database.
Clone this question = Use this question as a template to create a totally NEW question.
Rate this question = Enter detailed rating for this question!
Average user rating for this question = 4.5 = How users like you have rated this question.
This question was created on September 24, 2008 by jdmiles.
This question was last modified on September 24, 2008.

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

ANSWERS AND EXPLANATIONS




A) glucose

This answer is incorrect.


The patient's history and imaging are consistent with Wernicke encephalopathy. Administration of glucose, prior to the administration of thiamine, is absolutely contraindicated. The process of glycolysis consumes thiamine. Giving the patient glucose while he still has a thiamine deficiency could worsen his condition, and could be fatal.  (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 4.5
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




B) thiamine

This answer is correct.


This FLAIR MRI shows hyperintensity in the medial thalamic nuclei, which is characteristic of Wernicke encephalopathy and Korsakoff dementia. The typical symptoms of Wernicke encephalopathy include ophthalmoparesis, nystagmus, ataxia, and a change in mental status characterized by confusion and apathy. Wernicke encephalopathy and Korsakoff dementia are both due to a deficiency of thiamine (vitamin B1), and both are more common in alcoholics. Treatment of Wernicke encephalopathy requires administration of thiamine. Adams and Victor recommend 50mg IV and 50mg IM immediately, followed by 50mg IM daily.  (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 4.5
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




C) penicillamine-D

This answer is incorrect.


The patient's imaging and history are consistent with Wernicke encephalopathy. Penicillamine-D is a chelating agent used in the treatment of Wilson's disease.  (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 4.5
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




D) vitamin E

This answer is incorrect.


The patient's imaging and history are consistent with Wernicke encephalopathy. Vitamin E is not the definitive treatment for this disorder.  (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 4.5
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




E) penicillin

This answer is incorrect.


The patient's imaging and history are consistent with Wernicke encephalopathy. Penicillin would not be indicated in this nutritional deficiency disorder.  (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 4.5
Please log in if you want to rate questions.

 

 

 

 

References:

1. Victor, M., and Ropper, A.H. (2001). Adams and Victor's Principles of Neurology, 7th Edition. McGraw-Hill, New York.
2. Rowland, L.P. (Ed) (2000). Merritt's Neurology, 10th Edition. Lippincott Williams & Wilkins, Philadelphia.
3. So, Y.T., and Simon, R.P. (2004). Deficiency diseases of the nervous system. In Bradley, W.G., Daroff, R.B., Fenichel, G.M., and Jankovic, J. (Eds.). Neurology in Clinical Practice, Fourth Edition. Butterworth Heinemann, Philadelphia, pp. 1693-1708.
4. Koguchi, K., Nakatsuji, Y., Abe, K., and Sakoda, S. (2004). "Wernicke's encephalopathy after glucose infusion." Neurology, 62(3) 512. (PMID:14872047)
Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 4.5
Please log in if you want to rate questions.

 

FrontalCortex.com -- Neurology Review Questions -- Neurology Boards -- Board Review -- Residency Inservice Training Exam -- RITE Exam Review
imaging
Neurologic Sequellae of Nutritional Deficiencies 03
Question ID: 092408140
Question written by J. Douglas Miles, (C) 2006-2009, all rights reserved.
Created: 09/24/2008
Modified: 09/24/2008
Estimated Permutations: 30240
peer review status unavailable
rating unavailable


Top 5 tags for this item:
more tags:
new tag:

User Comments About This Question:

0 user entries
Please log in if you'd like to add a comment.